Wisconsin, 2018

Lightning Strike in Wisconsin, July 19, 2018

July 19, 2018 · NWS MKX · 1 event in 1 county or zone

A woman was struck by lightning at the Country Thunder Music Festival.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A woman was struck by lightning at the Country Thunder Music Festival.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 19, 10:49 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 19, 10:49 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1149 PM CDT Thu Jul 19 2018

.UPDATE...

Zero to 1 km mixed layer CAPE around 900 joules/kg in areas
southwest of Madison and 400 joules/kg far southeast. zero to 1 km
shear around 30 knots until it weakens around 1 am. RAP soundings
have low level shear decreasing as low level winds become more
south. CAPE diminishes overnight.

&&

.AVIATION(06Z TAFS)...

Bands of showers continue to move across the area with scattered
thunderstorms. Ceilings will fall to MVFR, and then IFR early
tomorrow morning. IFR/MVFR will then persist for much of Friday,

Winds will be southeasterly, becoming more southerly this
morning. Some gustiness is also possible, especially closer to
Lake Michigan. As low pressure moves across winds will become
north mainly Friday afternoon.

&&

.PREV DISCUSSION... (Issued 907 PM CDT Thu Jul 19 2018)

UPDATE...

Zero to 1 km mixed layer CAPE around 900 joules/kg in areas
southwest of Madison. EHI values increase to around 0.5 in these
areas, but the highest EHI's remain across Iowa and northern
Illinois, where the severe threat is higher. A few storms in
northeast Illinois have some weak/moderate rotation. RAP soundings
have low level shear decreasing rather quickly as low level winds
become more south in areas southwest of Madison. CAPE diminishes
late evening and overnight.

MARINE...

Southeast winds will increase tonight into Friday morning, with
gusts between 20 and 25 knots Friday morning. Waves will build in
response, reaching 3-5 feet by tonight, and 4-7 feet by tomorrow
morning. The highest winds will be north of Port Washington
between sunrise and mid day Friday. A Small Craft Advisory is in
effect starting at midnight tonight through Friday afternoon.

As the surface low moves overhead on Friday, winds will initially
decrease, and then will increase from the north as the low pushes
east. This will result in waves building once again on Saturday,
with 2-4 foot waves expected Saturday afternoon and night,
especially near open waters.

PREV DISCUSSION... (Issued 541 PM CDT Thu Jul 19 2018)

UPDATE...

Zero to 1 km mixed layer CAPE continues to increase with around
1200 joules/kg in areas southwest of Madison. EHI values increase
to around 0.5 in these areas, but the highest EHI's remain across
Iowa and northern Illinois, where the severe threat is higher.
CAPE then diminishes late evening and overnight.

AVIATION(00Z TAFS)...

Bands of Light rain to continue to move east across the area.
isolated thunderstorms, especially south and west of Madison.
Initially, ceilings will be VFR, but will fall to MVFR this
evening, and IFR overnight into early tomorrow morning. IFR will
then likely persist for much of the day tomorrow, though brief
improvements to MVFR are possible.

Winds will be southeasterly today, becoming more southerly
tomorrow morning. Some gustiness is also possible, especially
closer to Lake Michigan.

PREV DISCUSSION... (Issued 304 PM CDT Thu Jul 19 2018)

SHORT TERM...

Rest of this afternoon and tonight...Forecast confidence high.

An initial band of light rain is pushing to the east through the
forecast area this afternoon. Progress has been slow, with an
appreciable amount of ambient dry air limiting its progress.
Additional bands of rain, along with a few thunderstorms, will
develop behind this initial band later this afternoon and tonight
as the upper low gets closer. Waves of precipitation will then
continue overnight.

Temperatures this evening will fall into the 70s, with overnight
lows in the upper 60s. Southeast winds will remain rather breezy
tonight as well, as surface low pressure approaches.

Friday through Saturday...Forecast confidence medium to high.

Friday and Friday evening look to be rather dreary, with numerous
showers and thunderstorms in the area. Rainfall rates won't be
terribly heavy, but much of the area could pick up between a
quarter and half inch of rain by the end of the day. Temperatures
will be in the low to mid 70s on Friday.

North winds pick up Friday night as the surface low pushes into
lower Michigan. Saturday will be quite breezy, with north winds
gusting to 20-25 MPH during the afternoon. Scattered showers are
also expected to continue Saturday, with a slow diminishing trend
Saturday night as the upper low pushes further southeast.

LONG TERM...

Sunday and Monday...Forecast confidence medium.

A few showers will persist Sunday morning, before the upper low
finally pushes far enough to the southeast to bring precip chances
to an end. Surface ridging will build into the area by Monday,
along with a slightly drier airmass. Highs on Sunday look to be
in the upper 70s, with readings in the low 80s by Monday.

Tuesday through next Thursday...Forecast confidence low.

The region becomes situated in an area of fairly swift zonal to
slightly northwesterly flow aloft by mid week next week as the
western US ridge strengthens a bit and shifts south toward Baja.
Some frontal passages look likely during this stretch, though
exact timing and strength (and available moisture) are difficult
to pin down at this point. Such a pattern would suggest
temperatures at or below normal during this time.

AVIATION(21Z TAF Update)...

Light rain continues to slowly move east into the area. Initially,
ceilings will be VFR, but will fall to MVFR this evening, and IFR
overnight into early tomorrow morning. IFR will then likely
persist for much of the day tomorrow, though brief improvements to
MVFR are possible.

Winds will be southeasterly today, becoming more southerly
tomorrow morning. Some gustiness is also possible, especially
closer to Lake Michigan.

MARINE...

Southeast winds will increase this evening into Friday morning,
with gusts between 20 and 25 knots Friday morning. Waves will
build in response, reaching 3-5 feet by tonight, and 4-7 feet by
tomorrow morning. The highest winds will be north of Port
Washington between sunrise and mid day Friday. A Small Craft
Advisory is in effect starting at midnight tonight through Friday
afternoon.

As the surface low moves overhead on Friday, winds will initially
decrease, and then will increase from the north as the low pushes
east. This will result in waves building once again on Saturday,
with 2-4 foot waves expected Saturday afternoon and night,
especially near open waters.

BEACHES...

Onshore flow and building waves will result in a high swim risk
tonight and through the day on Friday. Rip currents will be
possible, along with dangerous currents near piers and breakwalls.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement through Friday evening for WIZ052-060-
     066-071-072.

LM...Small Craft Advisory until 7 PM CDT Friday for LMZ643>646.

&&

Update...Hentz
Tonight/Friday and Aviation/Marine...Boxell
Friday Night through Thursday...Boxell
Hazardous weather outlook, Jul 19, 2:49 PM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
349 PM CDT Thu Jul 19 2018

WIZ046-047-051-052-056>060-062>072-202100-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
349 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There are chances for thunderstorms today and tonight.

There is a high swim risk tonight. Breaking waves and rip currents
are expected. Stay away from dangerous areas like piers,
breakwalls and river outlets.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

There are chances for thunderstorms Friday and Saturday.

There is a high swim risk Friday. Breaking waves and rip currents
are expected. Stay away from dangerous areas like piers,
breakwalls and river outlets.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-202100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
349 PM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Tonight

A small craft advisory is in effect for tonight for high winds and
waves.

There is a chance for thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A small craft advisory is in effect for Friday for high winds and
waves.

Winds and waves will approach Small Craft Advisory levels again
Saturday and Sunday.

There is a chance for thunderstorms Friday and Saturday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 55 km away, was scanning. The volume nearest the first event began at 05:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Kenosha

When
July 19, 11:32 PM CST
Where
Kenosha County, 2.56 mi WSW of Twin Lakes
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
42.510, -88.293

A woman suffered a direct hit from a lightning strike at the Country Thunder Music Festival. She was seriously injured but did recover.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764557.